Alert archive / North Carolina / Special Weather Statements in 2018

Special Weather Statement, NWS Raleigh, NC

May 26, 2018Warren County, North Carolina

NWS Raleigh, NC issued this special weather statement at May 26, 2018, 6:21 PM EDT for Warren County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2018, 6:21 PM EDT (22:21 UTC)
Expired
May 26, 2018, 7:15 PM EDT
In force
54 min
Issued by
NWS Raleigh, NC

County Warren County, NC

The radar

The Raleigh/Durham radar (KRAX), 91 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

085 
WWUS82 KRAH 262221
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
621 PM EDT SAT MAY 26 2018
 
NCZ009>011-026-262315-
Franklin NC-Vance NC-Warren NC-Halifax NC-
621 PM EDT SAT MAY 26 2018

...A CLUSTER OF STRONG THUNDERSTORMS WITH GUSTY WIND WILL AFFECT 
EAST CENTRAL VANCE... WARREN...NORTHWESTERN HALIFAX AND NORTHEASTERN 
FRANKLIN COUNTIES UNTIL 715 PM EDT...

At 619 PM EDT, Doppler radar was tracking a cluster of strong 
thunderstorms along a line extending from 9 miles east of Henderson 
to 7 miles northeast of Louisburg. Movement was northeast at 25 mph.

Wind gusts up to 45 mph will be possible with these storms.

Locations impacted include...
Roanoke Rapids, Warrenton, Norlina, Littleton, Macon, Centerville,
Afton, Wise, Lake Gaston and Southpointe And Morningstar Marinas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind gusts of this magnitude are capable of producing tree damage, 
including isolated instances of knocking down small or weakened 
trees. Unsecured, light outdoor objects may also blow around

Boaters on the open water and those camping outdoors are especially
vulnerable to the dangers of lightning. Seek harbor immediately and
find safe shelter in a nearby building or vehicle.

&&

LAT...LON 3651 7790 3650 7782 3648 7776 3649 7773
      3643 7769 3619 7799 3620 7800 3620 7801
      3614 7805 3603 7818 3629 7835 3655 7815
      3654 7790
TIME...MOT...LOC 2219Z 218DEG 23KT 3628 7826 3615 7818 

$$

26

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at May 26, 2:43 PM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, May 26, 2:43 PM EDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
243 PM EDT Sat May 26 2018

.SYNOPSIS...
High pressure centered over the western Atlantic will extend
westward into the Carolinas through Sunday. A deep southerly flow
will develop and transport tropical moisture into the area through
the middle of the work week, resulting potentially heavy rain.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 230 PM Saturday...

Latest surface analysis shows a ridge of high pressure across
the western Atlantic with a general south to southwesterly
surface flow across the Carolinas. Further aloft, a narrow ridge
of high pressure extends northwest from the subtropical
Atlantic to near the Carolina coast. A trough is noted from the
Great Lakes region south into the Tennessee Valley and then into
the Gulf of Mexico to near Alberto. In addition, a vort max was
moving into southern VA from the Triad area.

Deep southerly flow has pushed PW values into the 1.8 to 1.9
inch range across central NC. In addition, surface have surged
into the upper 60s to lower 70s. Temperatures warming into the
lower to mid 80s has allowed the air mass to become weakly to
moderately unstable this afternoon with MLCAPE values around 1000
to as many as 1500 J/Kg. Scattered showers and storms will
continue to develop this afternoon across the region with
convection an area of convection developing across the mountains
pushing into the Triad later this afternoon and then into the
Piedmont late this afternoon and evening. Elsewhere the
convection is likely to be more scattered. The air mass is more
unstable than previous days, and the flow is stronger albeit
rather unidirectional resulting bulk shear values of 15-20 kts.
Given the profile, expect to see more electrically active
storms than previous days and a general increase in intensity
but with a limited threat of severe thunderstorms. Locally heavy
rain is he main threat given the plentiful amounts of moisture
present. Highs today will range in the mid 80s to near 90 with
low falling to around 70. -Blaes

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
As of 240 PM Saturday...

Convective coverage should be much more limited on Sunday
and it will likely feature the driest day of the past several and
certainly of the upcoming days. With limited forcing,
convective coverage should be limited and largely focused across
the northern tier. Highs should range in the mid 80s to around
90. Lows on Sunday night will range around 70. -Blaes

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 205 PM Saturday...

High pressure offshore will ridge northwestward into Central NC
while ridging will exist over the Midwest. Meanwhile, Alberto will
be approaching the Gulf Coast Monday morning. The outer reaches of
Alberto's precip shield will begin impacting the area as early as
Sunday night/Monday morning and with the slow northerly progression
of the storm, expect fairly high precipitation chances from then
through at least mid-week. It is possible Alberto's remnants may
continue impacting the region as it gets absorbed into the northern
stream Thursday/Friday. Beyond that time, forecast confidence drops
significantly as it will depend largely on the continued evolution
of the system as a northern stream low/trough progressing eastward
toward the Atlantic. Of fairly high confidence is the continued
advection of warm, moist air into the region throughout this time,
resulting in PWATs of 2" or more and MUCAPE values in the afternoon
in the 1000-2000 range, mainly across the south and east.
Consequently, skies are likely to be overcast through a good portion
of the extended forecast period and RH values during the day will
bottom out in the 60s but be in the 90-100 percent range overnight.
Temperatures will modify through the period. Monday highs in the
upper 70s to low 80s and lows in the mid 60s to low 70s. Saturday
highs in the mid 80s to around 90 degrees and lows in the low to mid
70s.

A flood watch may be needed during this period if forecast rainfall
comes to pass and will be watching that closely. Central NC has been
primed with wet weather over the past week, though the past day or
two there has been a lull in rainfall activity for much of the area.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 210 PM Saturday...

Through 18Z Sunday: VFR conditions were noted across much of central
NC early this afternoon with a few MVFR reports in the Triad as an
area of showers departs. Scattered convection will continue to
develop and move into the area this afternoon. Another round of
scattered showers and storms will be focused in the Triad area
affecting the KINT and KGSO terminals between 19Z and 00Z which will
shift east toward the KRDU terminal between 22Z and 02Z. More widely
scattered showers/storms are expected elsewhere this afternoon and
evening. Outside of convection, SCT-BKN cumulus/stratus is expected
with cigs of 3-4kft into the evening. Another period of MVFR-IFR
stratus is expected between 08 and 14Z tomorrow at the KFAY and KRWI
terminals with the potential for a brief period of stratus at the
other terminals around daybreak. Any ceiling restrictions will
improve during the mid to late morning Sunday with just a limited
chance of a shower/storm Sunday afternoon, especially in the Triad.

Looking beyond 18Z Sunday: An isolated shower or storm is possible,
mainly across the Triad on Sunday afternoon. Much more widespread
and impactful adverse aviation conditions are expected to spread
north across the area Monday through Thursday with widespread
showers and thunderstorms.

&&

.EQUIPMENT...
KGSO Greensboro upper-air observations will be unavailable
through at least the evening release on Tuesday, May 29th
because of faulty hardware.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...BLAES
NEAR TERM...BLAES
SHORT TERM...BLAES
LONG TERM...KCP
AVIATION...BLAES
EQUIPMENT...BLAES
Hazardous weather outlook, May 26, 3:03 PM EDT, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
303 PM EDT Sat May 26 2018

NCZ007>011-021>028-038>043-073>078-083>086-088-089-271915-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
303 PM EDT Sat May 26 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

With soils already wet and streams and creeks elevated from recent
rainfall, the potential for heavy rain from Monday through Wednesday
will lead to a threat of flash flooding across central North
Carolina. This flooding threat may necessitate the issuance of a
Flash Flood Watch during the next day or two. River flooding
may become an issue later in the week. Residents that live near or
in flood prone or low-lying areas, should monitor the forecast
closely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 26, 3:58 PM EDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Raleigh NC
358 PM EDT SAT MAY 26 2018

NCZ039-040-074>076-262045-
Lee-Chatham-Randolph-Moore-Montgomery-
358 PM EDT SAT MAY 26 2018

...AN AREA OF SHOWERS AND THUNDERSTORMS WILL AFFECT PORTIONS OF
western Lee...southwestern Chatham...southeastern Randolph...Moore
and northeastern Montgomery Counties Until 445 PM EDT...

At 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS AND THUNDERSTORMS NEAR Carthage...and another area
of showers and thunderstorms near Star and Biscoe...both MOVING
north AT 20 MPH.

Frequent lightning and wind gusts up to 40 mph WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
Sanford...Troy...Carthage...North Carolina Zoo...Biscoe...Goldston...
Seagrove...Whispering Pines...Robbins and Star.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
TAKE SHELTER INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER
INDOORS...AN ENCLOSED VEHICLE CAN PROVIDE SAFE SHELTER FROM
LIGHTNING. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD OF AN
APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND.

&&

LAT...LON 3524 7930 3528 7994 3561 7992 3570 7952
      3570 7916
TIME...MOT...LOC 1956Z 195DEG 18KT 3543 7944
Special weather statement, May 26, 4:35 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Raleigh NC
435 PM EDT SAT MAY 26 2018

NCZ025-040-041-262115-
Chatham-Durham-Wake-
435 PM EDT SAT MAY 26 2018

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF northeastern
Chatham...southeastern Durham and central Wake Counties Until 515 PM
EDT...

At 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR Cary...MOVING northeast AT 20 MPH.

Torrential downpours, frequent lightning, and wind gusts up to 40
mph WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
Raleigh...Durham...Cary...Garner...Fuquay-Varina...Rdu
International...Apex...Holly Springs...Morrisville and Knightdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
Move indoors now!

&&

LAT...LON 3555 7875 3575 7904 3599 7882 3580 7840
TIME...MOT...LOC 2033Z 221DEG 19KT 3570 7881
Special weather statement, May 26, 5:22 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Raleigh NC
522 PM EDT SAT MAY 26 2018

NCZ008-025-026-041-262200-
Franklin-Durham-Wake-Granville-
522 PM EDT SAT MAY 26 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
northwestern Franklin...southeastern Durham...northeastern Wake and
southern Granville Counties Until 600 PM EDT...

At 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS along a line extending from 7 miles
southwest of Creedmoor to 8 miles east of Raleigh...AND MOVING
northeast AT 25 MPH.

Torrential downpours, frequent lightning, and wind gusts up to 50
mph WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
Raleigh...Durham...Creedmoor...Louisburg...Wake Forest...Butner...
Franklinton...Knightdale...Rolesville and Youngsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PEOPLE IN THE PATH OF THESE STORMS SHOULD MOVE INDOORS NOW!

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3622 7851 3618 7851 3618 7849 3616 7846
      3617 7842 3606 7825 3574 7851 3596 7885
      3631 7866
TIME...MOT...LOC 2121Z 205DEG 23KT 3603 7874 3585 7852
Special weather statement, May 26, 5:33 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Raleigh NC
533 PM EDT SAT MAY 26 2018

NCZ073-074-262230-
Stanly NC-Montgomery NC-
533 PM EDT SAT MAY 26 2018

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT MONTGOMERY AND
SOUTHEASTERN STANLY COUNTIES UNTIL 630 PM EDT...

At 532 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 8 miles southeast of
Albemarle to 7 miles northeast of Ansonville. Movement was northeast
at 15 mph.

Wind gusts up to 45 mph will be possible with these storms.

Locations impacted include...
Troy, Badin Lake, Biscoe, Norwood, Badin, Mount Gilead, Star,
Uwharrie Haven, Steeds and Eldorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind gusts of this magnitude are capable of producing tree damage,
including isolated instances of knocking down small or weakened
trees. Unsecured, light outdoor objects may also blow around.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3551 8007 3551 7981 3533 7976 3516 7998
      3514 8002 3514 8007 3517 8010 3530 8016
TIME...MOT...LOC 2132Z 216DEG 14KT 3529 8006 3520 8005

26
Special weather statement, May 26, 5:39 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Raleigh NC
539 PM EDT SAT MAY 26 2018

NCZ021-022-038-262230-
Guilford-Forsyth-Davidson-
539 PM EDT SAT MAY 26 2018

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF western Guilford...
southeastern Forsyth and northeastern Davidson Counties Until 630 PM
EDT...

At 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR High Point...MOVING northeast AT 35 MPH.

Frequent lightning, torrential downpours, hail up to the size of
peas AND Wind gusts up to 40 mph WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
Greensboro...High Point...Thomasville...Kernersville...Summerfield...
Stokesdale...Jamestown...Lake Jeanette Marina...Oak Hollow Marina and
Lake Townsend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD
OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND. MAKE
SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING
OUTDOOR ACTIVITY.

&&

LAT...LON 3625 8002 3624 7976 3592 7980 3591 7987
      3592 8004 3589 8005 3588 8017 3603 8021
TIME...MOT...LOC 2139Z 230DEG 30KT 3603 8005
Special weather statement, May 26, 6:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
621 PM EDT SAT MAY 26 2018

NCZ009>011-026-262315-
Franklin NC-Vance NC-Warren NC-Halifax NC-
621 PM EDT SAT MAY 26 2018

...A CLUSTER OF STRONG THUNDERSTORMS WITH GUSTY WIND WILL AFFECT
EAST CENTRAL VANCE... WARREN...NORTHWESTERN HALIFAX AND NORTHEASTERN
FRANKLIN COUNTIES UNTIL 715 PM EDT...

At 619 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 9 miles east of Henderson
to 7 miles northeast of Louisburg. Movement was northeast at 25 mph.

Wind gusts up to 45 mph will be possible with these storms.

Locations impacted include...
Roanoke Rapids, Warrenton, Norlina, Littleton, Macon, Centerville,
Afton, Wise, Lake Gaston and Southpointe And Morningstar Marinas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind gusts of this magnitude are capable of producing tree damage,
including isolated instances of knocking down small or weakened
trees. Unsecured, light outdoor objects may also blow around

Boaters on the open water and those camping outdoors are especially
vulnerable to the dangers of lightning. Seek harbor immediately and
find safe shelter in a nearby building or vehicle.

&&

LAT...LON 3651 7790 3650 7782 3648 7776 3649 7773
      3643 7769 3619 7799 3620 7800 3620 7801
      3614 7805 3603 7818 3629 7835 3655 7815
      3654 7790
TIME...MOT...LOC 2219Z 218DEG 23KT 3628 7826 3615 7818

26

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 3:05 PM EDTSpecial Weather StatementRAHDavidson25 min
May 26, 3:35 PM EDTSpecial Weather StatementRAHAlamance, Orange, Person55 min
May 26, 3:38 PM EDTSpecial Weather StatementRAHGuilford67 min
May 26, 3:46 PM EDTSpecial Weather StatementRAHForsyth44 min
May 26, 3:58 PM EDTSpecial Weather StatementRAHMontgomery, Moore47 min
May 26, 4:35 PM EDTSpecial Weather StatementRAHWake40 min
May 26, 5:22 PM EDTSpecial Weather StatementRAHGranville38 min
May 26, 5:33 PM EDTSpecial Weather StatementRAHMontgomery57 min
May 26, 5:39 PM EDTSpecial Weather StatementRAHGuilford51 min
May 26, 6:43 PM EDTSpecial Weather StatementRAHJohnston47 min
May 26, 7:15 PM EDTSpecial Weather StatementRAHNash45 min

Nearby

Special Weather Statements in North Carolina, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.